Of a cohort of 470 epileptic patients in whom valproate (VPA) serum metabolites had been measured, 170 subjects without symptoms or signs of hepatic side effects were chosen as a reference group to establish the usual metabolic pattern. A wide interindividual variation of VPA metabolite concentrations was noted. Infants receiving VPA monotherapy and comedication with other antiepileptic drugs (AEDs) showed lower concentrations of the potential hepatotoxin 4-ene-VPA than did older children. In 11 patients with early symptoms and signs of possible fatal VPA-associated hepatotoxicity, the following spectrum of benign clinical conditions was observed: unusually severe side effect during initiation of VPA therapy (1 patient), high VPA dosage (2 patients), reversible impairment of coagulation with bleeding manifestations in association with a slight increase in transaminase levels (1 child), and reversible liver dysfunction associated with febrile illness (7 patients). Reversible or irreversible fulminant liver failure had occurred in 5 children. Three of the 4 children with a fatal outcome had massive lactic acidosis. In all patients with probable VPA-associated hepatotoxicity, some aspects of VPA metabolism differed distinctly from that of the reference group, but the inter-individual profile of metabolites varied considerably, even in the subgroup of 4 children who died. Impairment of VPA beta-oxidation and increase of metabolites of alternative metabolic pathways (omega- and omega 1-hydroxylation, dehydrogenation reactions) were the most frequent findings. Increased values of 2-n-propyl-4-pentenoic acid metabolite of VPA (4-ene-VPA), could be detected only in 1 of the 5 patients with fulminant liver failure and in one other child with a slight hepatic dysfunction, indicating that this VPA metabolite is not the decisive hepatotoxin or indicator of hepatotoxicity. Because we cannot distinguish between benign and life-threatening hepatic adverse reactions on the basis of VPA metabolites, all identified changes are considered secondary to an as-yet-unknown primary metabolic event. The most toxic compound could be VPA itself, which may unmask an inborn or an acquired metabolic defect in the processing of fatty acids.